Take the 2-minute tour ×
Super User is a question and answer site for computer enthusiasts and power users. It's 100% free, no registration required.

I'm not sure what I did to break this functionality, as I haven't installed or removed any software recently, nor have I messed with registry, sensitive files nor settings. I cannot write any diacritics, nor characters accented with diacritics such as these:

¨ ^ ~ ´ `

Since my surname contains a diarhesis (U-umlaut), this feature is quite essential to me. Several of my friends claim to have had this problem before using Windows 7 as well, but never found a solution apart from reinstalling Windows.

I already had a similar issue, but where the mark doubled instead, and all I could do was reinstall the OS. How do I fix this, I can't go about reinstalling Windows every other month?

Additionally I just realized that when I hit Alt + Page Down I write a heart character, which normally doesn't happen. I use this shortcut to cycle saved passwords in LastPass.

share|improve this question
    
You could always stop using a diarhesis in your username. Is that an option? –  Ramhound Oct 3 '13 at 13:02
1  
@Ramhound My username? It's my real name, surname, last name, whatever you call it where you come from. - There are also several words in Danish which require some diacritics and I can't do inline code in markdown. I can't just stop using them. –  Time Sheep Oct 3 '13 at 13:08
    
This a domain user name? Anyways have you tried a different keyboard by chance? –  Ramhound Oct 3 '13 at 13:10
    
@Ramhound Yes, problem persists –  Time Sheep Oct 3 '13 at 13:12
    
What is your selected keyboard under Windows (Control Panel>Region and Language>Keyboard and Languages>Change Keyboards)? If it is United States international you get the "dead"-keys. Perhaps there is something messed up in this keyboard-setting. You could try setting another and then back again. –  Rik Oct 3 '13 at 13:39
show 7 more comments

1 Answer 1

up vote 2 down vote accepted

At first the only mention I could find when the dead keys become double (like pressing ' gives you '' before you can type you letter) if here. There was no solution.

But I found another here where it was suggested there could be malware on the computer (like a keylogger).

Customer with same problem, further diagnosed turned out to have opened an e-mail attachment with malware. Though the Trojan-payload was instantly removed by AVG, the Keylogger in this case had to be removed by Malwarebytes Anti Malware ( http://www.malwarebytes.org free version is sufficient). After succesful removal, the problem was solved. I advised my customer to change al passwords used in the period (48h) of infection.

and another in the same thread:

I had this same problem with my Toshiba NB250 with Windows 7. It did turn out to be malware. I tried using AVG and MalwareBytes as user Escovan above did. They identified malware, but were not successful in deleting—it kept reappearing. Finding too annoying to continue, I re-installed the Windows OS altogether again. A drastic measure perhaps, but finally I cäñ ùsé dead keys again.

So it's worth checking your computer. Especially because the first link (last comment) stated it began after the firewall began complaining about Windows Explorer wanted to access the internet. (so they could be related, by both having a keylogger who sends the keystrokes back over the internet).

share|improve this answer
    
Oh my... Very plausible. I tested by first rebooting into safe mode. Diacritics work fine. I rebooted into normal again, fired up notepad ASAP and diacritics kept working (I was just spamming a random symbol) for a while, but then it suddenly changed behaviour. I even found the culprit: virustotal.com/da/file/… EDIT: I closed the process only to find that the marks work now. So definitely found the issue –  Time Sheep Oct 3 '13 at 19:46
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.